Hail, Litchfield
- When
- July 6, 2:00 PM EST
- Where
- Litchfield County, Torrington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -73.120
Penny size hail was reported in Torrington.
A potent upper level disturbance moved east, across eastern New York State and western New England during the early to mid afternoon hours on Friday July 6th. This strong disturbance, combined with modest low and mid level instability, led to the development of scattered strong to severe thunderstorms across the region, beginning around midday, and persisting through the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A potent upper level disturbance moved east, across eastern New York State and western New England during the early to mid afternoon hours on Friday July 6th. This strong disturbance, combined with modest low and mid level instability, led to the development of scattered strong to severe thunderstorms across the region, beginning around midday, and persisting through the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 130 PM EDT FRI JUL 6 2007 .SYNOPSIS...ANOTHER WEAK COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND THROUGH MID DAY...WITH ASSOCIATED SHOWERS AND THUNDERSTORMS. CONDITIONS BEGIN TO DRY OUT AS A RIDGE OF HIGH PRESSURE WILL MIGRATE ITS WAY EAST INTO PENNSYLVANIA BY SATURDAY...INITIALLY BRING A COOLER NORTHWEST FLOW SUPPRESSING TEMPERATURES SOMEWHAT. AS THE HIGH PROGRESSES OFF THE ATLANTIC COAST WE CAN EXPECT A WARMER RETURN FLOW FROM THE SOUTHWEST WITH STRONG WARM AIR ADVECTION ENTERING OUR AREA ACTING LIKE A WARM FRONT TO WARM TEMPERATURES FOR SUNDAY. && .NEAR TERM /UNTIL 8 PM FRIDAY/... MAIN UPDATE TO THIS MORNINGS FORECAST IS TO INCREASE POPS AND OUR CHANCES FOR SEVERE WEATHER. 12Z SOUNDINGS FROM BUF AND ALY ALREADY SHOW FAVORABLE MID LEVEL LAPSE RATES WITH MSAS/LAPS SURFACE BASED PARCELS ALREADY SHOWING LI/S NEAR -6C (MAINLY ACROSS WESTERN NY) AND SBCAPES BETWEEN 1000-1500 J/KG WITH SURFACE COLD FRONT PROGRESSING EAST ACROSS BUF AREA. H2O VAPOR IMAGERY THIS MORNING REVEALS A RATHER COMPACT WAVE OVER WESTERN LAKE ONTARIO WITH VORT LOBE EXTENDING INTO WESTERN NEW YORK. SOME CONVECTION ALREADY DEVELOPING ACROSS THE LAKE AND THE ADIRONDACKS. LOCAL MAGLENTA EQUATIONS POINT TOWARD MAJOR SEVERE FORECAST WITH THE MAIN THREAT FROM HAIL WHICH WILL COINCIDE WITH THE WET BULB ZERO HEIGHTS JUST BELOW 10K FEET. EXPERIMENTAL SPC 4KM WRF WPS AND IJK MODEL REFLECTIVITY IMAGERY OUTPUT POINTS TOWARD A RATHER ORGANIZED EVENT FOR THE CWA FOR LATE THIS MORNING AND INTO THE MID AFTERNOON HOURS HENCE THE INCREASED POPS. WILL CONTINUE TO COLLABORATE WITH SPC AND WILL LIKELY DO ANOTHER 18Z SOUNDING. && .SHORT TERM /8 PM FRIDAY TO THROUGH SUNDAY/... FRI NIGHT...THE FCST AREA WILL BE ON THE CYCLONIC SHEAR OF THE UPPER LEVEL JET STREAM BRIEFLY. SFC HIGH PRESSURE NUDGES IN FROM THE MIDWEST OVERNIGHT WITH SUBSIDENCE AND VERY WEAK COLD AIR ADVECTION. LIGHT AND VARIABLE WINDS WITH CLEARING SKIES MAY YIELD SOME RADIATIONAL COOLING WITH THE STABLE BOUNDARY LAYER. DEWPOINTS FALL BACK INTO THE 50S IN THE WAKE OF THE FRONT. WE LEANED CLOSE THE GFSMOS VALLEYS FOR LOWS. SATURDAY AND SATURDAY NIGHT....EXPECT A WEAK RIDGE TO BUILD IN FROM THE WEST ON EARLY SATURDAY AND AS A RESULT OUR JET TO MIGRATE NORTH CREATING A MORE ZONAL PATTERN. A COOLER NORTHWEST FLOW DUE TO THE INCOMING HIGH PRESSURE SYSTEM WILL COOL THE MID LEVELS TO AROUND 11-13C AND MIX OUT TO GIVE US A HIGH IN THE UPPER 70S. AS CONDITIONS BECOME DRIER WITH DEWPOINTS ONLY IN THE LOWER TO MID 50S DUE TO DRIER CONDITIONS UPSTREAM OF THE FRONT THAT PASSED FRIDAY...AND NO REAL INDICATION OF A LIFTING MECHANISM EXCEPT FOR POSSIBLE DIVERGENCE ALOFT ASSOCIATED WITH A JET STREAK THE CHANCES OF PRECIPITATION LOOK MINIMAL EXCEPT IN THE NORTHERN PORTION OF OUR FA WERE A WEAK DISTURBANCE MAY SPARK SOME SHOWERS IN THE ADIRONDACKS. SATURDAY NIGHT LOOKS TO BE PARTLY CLOUDY WITH A CONTINUED CHANCE OF SHOWERS TO THE NORTH. WINDS SHIFT FROM NORTH WEST TO MORE WEST. THERE MAYBE SOME RADIATIONAL COOLING ESPECIALLY TO OUR SOUTH DUE TO LACK OF CLOUD COVER TO COOL DOWN TEMPERATURES TO THE UPPER 50S TO LOWER 60S. SUNDAY...500 MB RIDGE OVER THE CNTRL MS RIVER VALLEY BUILDS E/NE WITH 850 MB TEMPS SURGING TO +18-+20C OVER THE REGION. A LOW LEVEL SOUTHWEST FLOW OF 20-30 KTS WILL PROVIDE SOME DOWNSLOPING OFF THE CATSKILLS AND HELDERBERGS. TEMPS SHOULD GET INTO THE LOWER 90S IN THE HUDSON RIVER VALLEY. MOST OF THE GUIDANCE KEEPS THE THREAT OF ISOLD SHRAS/TSRAS OVER NRN NY CLOSER TO THE BOUNDARY. WE KEPT IT HOT AND DRY HERE ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE FLOW CONTINUES TO BE VERY ZONAL OVER THE REGION SUNDAY NIGHT INTO THE EARLY PORTION OF THE WEEK. THE DETERMINISTIC MODELS AND ENSEMBLES CONTINUE TO SHOW A NUMBER OF IMPULSES IN THE FAST FLOW POSSIBLY IMPACTING THE NRN EXTREME OF THE FCST AREA SUN NIGHT INTO MONDAY MORNING. IT IS HARD TO TELL WHICH POTENTIAL MCS IS REAL. IT DOES LOOK LIKE MONDAY MAYBE THE DAY A COLD FRONT STARTS TO SAG SOUTHEAST FROM THE ST LAWRENCE RIVER VALLEY WITH THE POTENTIAL FOR STRONG THUNDERSTORMS. 850 MB TEMPS ARE STILL CLOSE TO +20C. WE ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE SRN ADIRONDACKS AND LAKE GEORGE REGION SOUTHWARD TO THE CAPITAL REGION AFTER 06Z MON. THE FRONT TAKES ITS TIME SAGGING SOUTHWARD ON TUESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS PERSISTING...ESPECIALLY FROM THE CAPITAL REGION SOUTH. THE LONG RANGE TRENDS FOR WEDNESDAY INTO THURSDAY HAVE SHIFTED A BIT WITH DRIER WEATHER POSSIBLY OVER THE REGION DURING THIS STRETCH...ESPECIALLY ON WED MAY HIGH PRESSURE MAY BRIEFLY BUILD IN FROM SOUTHEASTERN CANADA. A FAST MOVING DISTURBANCE IN THE W/NW FLOW ALOFT WILL BRING ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS ON THU. OVERALL...THE CURRENT GRIDS WILL REMAIN UNTOUCHED WITH A THREAT OF A SHOWER OR THUNDERSTORMS EACH DAY. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... SCATTERED CONVECTION WILL CONTINUE THROUGH THE NEXT 4 HOURS ACROSS THE KGFL-KALB-KPOU TAF ROUTE. CEILINGS AND VISIBILITIES MAY DROP TO MVFR WITH TSRA. ANY CONVECTION WILL DISSIPATE QUICKLY EARLY THIS EVENING AFTER 22Z WITH A COLD FRONTAL PASSAGE. EXPECT MVFR FOG TO FORM AFTER 06Z WITH IFR POSSIBLE AT KGFL UNDER MOSTLY CLEAR SKIES WITH LIGHT WINDS. SAT AND SUN...VFR...NO SIGNIFICANT WEATHER. MON AND TUE...VFR/MVFR WITH CHANCE OF SHOWERS AND THUNDERSTORMS. && .HYDROLOGY... OVER THE PAST TWO DAYS THE AREA HAS RECEIVED NEEDED RAINFALL. THE SOUTHEASTERN CATSKILLS...MID HUDSON VALLEY INTO THE SOUTHERN BERKSHIRES AND LITCHFIELD HILLS RECEIVED THE MOST RAINFALL GENERALLY 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3 INCHES. WIDELY SCATTERED TO SCATTERED CONVECTION IS EXPECTED TODAY WITH DRY WEATHER OVER THE WEEKEND. NEXT WEEK WILL BE UNSETTLED WITH SYSTEMS MOVING THROUGH A FAST FLOW. NO FLOODING PROBLEMS ANTICIPATED OVER THE NEXT SEVERAL DAYS. RIVER LEVELS GENERALLY BELOW NORMAL LEVELS FOR EARLY JULY. && .FIRE WEATHER... WIDELY SCATTERED TO SCATTERED CONVECTION TODAY AS A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. RELATIVE HUMIDITY LEVELS NEAR 100 PERCENT THIS MORNING WILL DROP TO MINIMUMS OF 50 TO 55 PERCENT IN THE VALLEYS THIS AFTERNOON AND ONLY TO 65 TO 75 PERCENT ACROSS THE HIGHER TERRAIN. TONIGHT RELATIVE HUMIDITY LEVELS WILL AGAIN RISE TO NEAR 100 PERCENT WITH MINIMUMS SATURDAY AFTERNOON GENERALLY 45 TO 55 PERCENT...WITH LOWER VALUES IN THE MID HUDSON VALLEY IN THE UPPER 30S AND HIGHER VALUES IN THE 60S ACROSS THE HIGHER TERRAIN OF THE WESTERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. LIGHT AND VARIABLE WINDS EARLY THIS MORNING WILL INCREASE AND BECOME WESTERLY THROUGH THE MORNING AND EVENTUALLY BECOME NORTHWESTERLY THIS AFTERNOON AT 10 TO 15 MPH WITH GUSTS TO AROUND 20 MPH. WINDS WILL DIMINISH THIS EVENING AND BECOME LIGHT AND VARIABLE TO CALM OVERNIGHT. WINDS WILL INCREASE AND BECOME WESTERLY SATURDAY AT 10 TO 15 MPH. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...BRATTON/WASULA NEAR TERM...BGM SHORT TERM...WASULA/BRATTON LONG TERM...WASULA AVIATION...VTK HYDROLOGY...IAA FIRE WEATHER...IAA WWW.WEATHER.GOV/ALBANY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 943 AM EDT FRI JUL 6 2007 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-071100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 943 AM EDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS MORNING...INTO THIS AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL...MAINLY UP TO PENNY SIZE IN DIAMETER. ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1239 PM EDT FRI JUL 6 2007 NYZ060-061-061715- EASTERN COLUMBIA NY-WESTERN COLUMBIA NY- 1239 PM EDT FRI JUL 6 2007 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL COLUMBIA COUNTY... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND WIND GUSTS UP TO 40 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF PHILMONT...OR ABOUT OVER HUDSON...AND MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... CLAVERACK BY 1245 PM EDT... PHILMONT BY 1255 PM EDT... 7 MILES NORTH OF COPAKE BY 115 PM EDT. KL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1254 PM EDT FRI JUL 6 2007 NYZ058-059-061730- EASTERN GREENE NY-WESTERN GREENE NY- 1254 PM EDT FRI JUL 6 2007 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE COUNTY... AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND WIND GUSTS UP TO 40 MPH. THIS STORM WAS LOCATED 18 MILES NORTHWEST OF CATSKILL...OR ABOUT 13 MILES NORTH OF HUNTER...AND MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... 8 MILES NORTH OF CATSKILL BY 130 PM EDT. KL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 116 PM EDT FRI JUL 6 2007 NYZ039-082-061745- SOUTHERN FULTON NY-NORTHERN FULTON NY- 116 PM EDT FRI JUL 6 2007 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN FULTON COUNTY... AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 40 MPH. THIS STORM WAS LOCATED NEAR CAROGA LAKE...OR ABOUT 9 MILES NORTHWEST OF GLOVERSVILLE...AND MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... GLOVERSVILLE BY 135 PM EDT MAYFIELD BY 140 PM EDT BROADALBIN BY 145 PM EDT IF ON OR NEAR CAROGA LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM KL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT FRI JUL 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG CLAVERACK 42.22N 73.72W
07/06/2007 COLUMBIA NY LAW ENFORCEMENT
TREES DOWN
0210 PM HAIL SARATOGA SPRINGS 43.07N 73.78W
07/06/2007 M0.75 INCH SARATOGA NY TRAINED SPOTTER
&&
KOLECIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI JUL 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG PINE PLAINS 41.98N 73.66W
07/06/2007 DUTCHESS NY EMERGENCY MNGR
WIRES DOWN
&&
KOLECISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 240 PM EDT FRI JUL 6 2007 NYZ047-061915- SCHOHARIE NY- 240 PM EDT FRI JUL 6 2007 ...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY... AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR SUMMIT...OR ABOUT 7 MILES SOUTHWEST OF COBLESKILL...AND MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... BREAKABEEN BY 255 PM EDT NORTH BLENHEIM AND 7 MILES SOUTHWEST OF MIDDLEBURGH BY 300 PM EDT VTK
The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported in Torrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46847.